Hail, King
- When
- May 13, 11:05 PM CST
- Where
- King County, 13 mi E of Guthrie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.620, -100.104
The public reported one inch hail at a residence on the Four 6's Ranch east of Guthrie.
An isolated severe thunderstorm impacted eastern King County during the late evening hours of the 13th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An isolated severe thunderstorm impacted eastern King County during the late evening hours of the 13th. Large hail was reported on the Four 6's Ranch north of U.S. Highway 82.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 2:37 PM CST, 8 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 337 PM CDT TUE MAY 13 2008 .SHORT TERM... A FAIRLY COMPLEX SCENARIO CONTINUES TO UNFOLD OVER THE SOUTHERN HIGH PLAINS THIS AFTERNOON. IN A NUTSHELL WE HAVE INCREASED THE MENTION OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY...THOUGH NOT YET TO CONCLUSIVE LEVELS...WHILE TONIGHT IS LESS CERTAIN. COLD FRONT THAT MOVED QUICKLY SOUTH THROUGH THE AREA EARLIER TODAY HAS STALLED AND EVEN LIFTED BACK TO THE NORTH INTO SOUTHWESTERN ZONES WHERE DRY GUSTY AND VERY WARM CONDITIONS HAVE RETURNED. A COUPLE OF PARALLEL BOUNDARIES ARE EVIDENT IN THE SOUTHWEST BUT WITH VERY DRY AIRMASS THIS AREA CHANCES OF CONVECTIVE DEVELOPMENT ARE INITIALLY LOW. FRONT ALSO STALLED ACROSS FAR SOUTHEAST ZONES SOUTH OF ASPERMONT BENEATH THE DEEP MOIST PLUME AND IS REGION MOST SUITED FOR THUNDER EARLY THIS EVENING. WE HAVE INCREASED TO CHANCE CATEGORY ACROSS THE SOUTHEAST THIS EVENING...WHILE BACKING MINIMAL MENTION OF THUNDER FURTHER WEST INTO SOUTHWEST ZONES WHERE LIFT WILL IMPROVE DURING THE EVENING PERHAPS ERODING THE EML OVER THAT REGION ALTHOUGH NOT CLEAR THIS CAN OCCUR UNTIL LATER TONIGHT. RETAINING PREVIOUS THINKING ABOUT SLIGHT RISK SEVERE MAINLY OVER ROLLING PLAINS. LOW LEVEL MOISTURE SHOULD ALSO IMPROVE MOST OF SOUTHERN ZONES THIS EVENING AS DRY LINE RETREATS WEST FROM CURRENT LOCATION EAST OF SWEETWATER. LATEST WRF/NAM RUN STILL SETTLES ANOTHER ROUND OF SURFACE PRESSURE RISES INTO THE AREA LATER THIS EVENING BRINGING AT LEAST MODEST MOISTURE OVER ENTIRE AREA WHILE INCREASING UPSLOPE AND OVER RUNNING. UPPER LEVEL LOW TRACK IS NOW CONSISTENT FROM EL PASO DAYBREAK WEDNESDAY TO SOUTH OF ROSWELL TO MORTON AND THEN NEAR TULIA BY LATE WEDNESDAY. WITH OTHER INGREDIENTS THIS PATH WILL INCREASE CHANCE OF THUNDER TO LIKELY CATEGORY ACROSS NORTHERN ZONES WEDNESDAY WITH A SOLID CHANCE OVER SOUTHERN ZONES. TOTAL RAINFALL AMOUNTS ONLY LOOK MODEST...FROM NEAR A TENTH SOUTHERN ZONES TO HALF INCH OR SO MOST OF NORTHERN ZONES. SEVERE POTENTIAL REMAINS IN LOW CATEGORY WEDNESDAY...PERHAPS SOMEWHAT BETTER ROLLING PLAINS ONCE AGAIN. STORMS WILL TEND TO BE ELEVATED OVER SURFACE COOL AIR WITH MODEST CAPES GIVING SOME HAIL THREAT. MCQUEEN .LONG TERM... OPENING UPPER LEVEL LOW/TROUGH WILL PULL NORTH AND EAST OF THE AREA EARLY THURSDAY...BRINGING THE BETTER PRECIPITATION CHANCES WITH IT /SHOWER AND STORM CHANCES TAPERING OFF FROM SOUTHWEST TO NORTHEAST/. THIS AS STRONG JET ENERGY WILL DIVE SOUTHWARD IN THE NORTHERLY MID/UPPER FLOW ACROSS THE WESTERN CONUS. MOST GUIDANCE SUGGESTS THIS NEXT PIECE OF ENERGY WILL QUICKLY CARVE OUT A CUTOFF LOW ACROSS SOUTHERN ARIZONA/NORTHWEST MEXICO FRIDAY. AS THIS JET ENERGY SKIRTS PAST TO THE WEST...SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGH THURSDAY AFTERNOON AND EVENING /WITH THE WESTERN ZONES MOST FAVORED/. BEYOND THAT...IT IS DIFFICULT TO SAY EXACTLY HOW THE UPPER LOW WILL EVOLVE WITH FAIRLY STABLE REX BLOCK PATTERN IN PLACE /AND THUS LITTLE STEERING FLOW/. MOST SOLUTIONS SUGGEST THE UPPER LOW WILL REMAIN NEARLY STATIONARY WELL TO OUR WEST THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND BEFORE SOLUTIONS BEGIN TO DIVERGE SOMEWHAT. REGARDLESS...IT APPEARS THE RIDGE ACROSS MUCH OF THE WESTERN CONUS WILL BREAK DOWN TOWARD EARLY NEXT WEEK AS AS STRONG JET ENERGY CRASHES INTO THE PACIFIC NORTHWEST /THOUGH THE DETAILS ARE STILL QUITE SKETCHY/. HAVE KEPT POPS BELOW MENTIONABLE LEVELS FROM FRIDAY ONWARD GIVEN UNCERTAINTIES AND NO CLEAR FOCUS. TEMPERATURES WILL BE COOL TO CLOSE OUT THE WORK WEEK...WITH A WARMING TREND INTO THE WEEKEND. WE WILL SEE A REINFORCING COLD FRONT EARLY THURSDAY IN THE WAKE OF THE DEPARTING SYSTEM...AND COUPLED WITH CONSIDERABLE CLOUDINESS...TEMPERATURES WILL BE SLOW TO WARM /HIGHS LIKELY ONLY IN THE UPPER 50S AND 60S ON THE CAPROCK...WITH LOWER 70S POSSIBLE IN THE ROLLING PLAINS WHERE SOME CLEARING MAY OCCUR/. GREATER INSOLATION AND THE UPPER LOW LIKELY FAR ENOUGH REMOVED TO THE WEST SHOULD ALLOW HIGHS TO REBOUND INTO THE 80S FOR THE WEEKEND AND CONTINUE ON INTO EARLY NEXT WEEK. A WEAK FRONT MAY ATTEMPT TO EDGE IN FROM THE NORTHEAST LATE MONDAY/EARLY TUESDAY AS A DISTURBANCE DROPS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND WESTERN GREAT LAKES. ATTM...MOISTURE APPEARS RATHER LIMITED IN ADVANCE OF THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 59 41 59 39 / 20 70 40 40 20 TULIA 49 62 43 59 42 / 20 60 40 30 20 PLAINVIEW 50 62 43 59 43 / 20 60 30 30 20 LEVELLAND 49 66 46 62 45 / 20 50 20 20 20 LUBBOCK 51 66 48 64 46 / 30 50 20 20 20 DENVER CITY 50 74 46 67 45 / 30 30 20 30 20 BROWNFIELD 51 72 46 66 47 / 30 40 20 20 20 CHILDRESS 56 66 52 67 50 / 40 60 40 20 10 SPUR 55 70 47 70 49 / 40 50 30 20 10 ASPERMONT 59 76 52 73 52 / 50 40 30 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1224 PM CDT TUE MAY 13 2008 TXZ021>044-141730- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1224 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS MAINLY SOUTH AND EAST OF A LINE CONNECTING CHILDRESS WITH POST. A COLD FRONT IS EXPECTED TO MOVE INTO THE EXTREME SOUTHERN ROLLING PLAINS THIS AFTERNOON PROVIDING LIFT BENEATH A PLUME OF SUBTROPICAL MOISTURE. HEATING NEAR THE FRONT...AND A DRYLINE RETREATING WESTWARD FROM THE BIG COUNTRY... COULD PROVIDE ADEQUATE INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. THE FRONTAL BOUNDARY WILL ALSO ATTEMPT TO GENERATE A FEW ELEVATED THUNDERSTORMS NEAR THE SOUTHWESTERN SOUTH PLAINS. HOWEVER A LAYER OF WARM AND STABLE AIR ALOFT...OR EML...SPREADING ABOVE THE SOUTHWESTERN SOUTH PLAINS WILL TEND TO DETER THE INSTABILITY AND MAY EVEN FACTOR IN WITH LESSER CHANCES FOR STORMS OVER THE SOUTHERN ROLLING PLAINS. LOOK FOR THE EML TO WEAKEN LATER TONIGHT...HOWEVER...AS MOISTURE LEVELS FURTHER INCREASE FROM THE ROLLING PLAINS UP ONTO THE CAPROCK WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM SPINS OUT FROM SOUTHERN ARIZONA TOWARDS FAR WEST TEXAS. THIS WILL IMPROVE THUNDER CHANCES LATER TONIGHT INTO EARLY WEDNESDAY FOR THE ENTIRE AREA. HIGH LEVELS OF INSTABILITY COULD LEAD TO A FEW SEVERE HAIL STORMS OVER THE ROLLING PLAINS AND A FEW STRONG STORMS ON THE CAPROCK AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY OVER THE ROLLING PLAINS AS AN UPPER LEVEL LOW PRESSURE SYSTEM PASSES FROM THE WESTERN SOUTH PLAINS THROUGH THE TEXAS PANHANDLE. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING OVER THE ROLLING PLAINS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1138 PM CDT TUE MAY 13 2008 TXZ038-044-140515- KING TX-STONEWALL TX- 1138 PM CDT TUE MAY 13 2008 ...LINE OF STRONG THUNDERSTORMS ACROSS STONEWALL AND KING COUNTIES... AT 1133 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF GUTHRIE TO 9 MILES EAST OF JAYTON...MOVING NORTHEAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. MOTORISTS COULD ENCOUNTER VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING.
The Altus AFB radar (KFDR), 133 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
1 hail. Local standard time, as filed.
The public reported one inch hail at a residence on the Four 6's Ranch east of Guthrie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92391.